North Carolina, 2004

Strong Wind in North Carolina, January 24, 2004

January 24, 2004 · NWS RNK · 1 event in 1 county or zone

Strong winds on the afternoon of the 24th, blew a tree, onto a vehicle, resulting in one fatality and one injury.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong winds on the afternoon of the 24th, blew a tree, onto a vehicle, resulting in one fatality and one injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 24, 10:15 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 24, 10:15 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EST SAT JAN 24 2004

.DISCUSSION...
CLIPPER SYS IN NRN STREAM WL BE PUSHING A CDFNT THEU THR FA BY 00Z
SUN. TEMPS MAY DROP SLIGHTLY OR HOLD STEADY IN NW COUNTIES BEHIND
THE FNT WITH LOW SC FOR THE REST OF THE DAY. CLR SKIES IN SE
COUNITES THIS MORN SO TEMPS ALREADY IN THE LOWER TO MID 40S. WL
UPDATE ARND NOON FOR EXPIRATION OF WIND ADV. GEV STILL GUSTING INTO
THE 40S BUT WIND SHUD DIMINISH BELOW ADV CRITERIA THIS AFTN. NO
CHANGES TO WINTER STORM WATCHES AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY THROUGH NOON FOR NCZ001>002-NCZ018.
     WINTER STORM WATCH SUNDAY AND SUNDAY NIGHT.
VA...WIND ADVISORY THROUGH NOON FOR VAZ015.
     WINTER STORM WATCH SUNDAY AND SUNDAY NIGHT.
WV...WINTER STORM WATCH SUNDAY AND SUNDAY NIGHT.

&&

AMS
Hazardous weather outlook, Jan 24, 5:28 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001-002-018-VAZ015-251100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
528 AM EST SAT JAN 24 2004

.DAY ONE...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON FOR WEST WINDS OF 20
TO 35 MPH...WITH GUSTS TO 55 MPH ACROSS THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT BRINGING A ROUND OF SIGNIFICANT WINTRY PRECIPITATION. SNOW AND
SLEET ACCUMULATIONS OF 1 TO 3 INCHES WITH UP TO ONE QUARTER INCH OF
ICING IS POSSIBLE. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR SUNDAY
AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ032-043-044-058-251100-
CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
528 AM EST SAT JAN 24 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT BRINGING A ROUND OF SIGNIFICANT WINTRY PRECIPITATION. SNOW AND
SLEET ACCUMULATIONS OF 1 TO 2 INCHES WITH UP TO ONE QUARTER INCH OF
ICING IS POSSIBLE. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR SUNDAY
AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ022-023-033-034-045>047-059-251100-
APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-FRANKLIN VA-ROANOKE VA-
528 AM EST SAT JAN 24 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT BRINGING A ROUND OF SIGNIFICANT WINTRY PRECIPITATION. SNOW AND
SLEET ACCUMULATIONS OF 2 TO 4 INCHES WITH UP TO ONE QUARTER INCH OF
ICING IS POSSIBLE. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR SUNDAY
AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ019-020-024-035-WVZ045-251100-
ALLEGHANY VA-AMHERST VA-BATH VA-GREENBRIER WV-ROCKBRIDGE VA-
528 AM EST SAT JAN 24 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT BRINGING A ROUND OF SIGNIFICANT WINTRY PRECIPITATION. SNOW AND
SLEET ACCUMULATIONS OF 3 TO 7 INCHES COULD OCCUR ALONG WITH SOME LIGHT
ICING. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ007-009-WVZ042-251100-
MERCER WV-SMYTH VA-TAZEWELL VA-
528 AM EST SAT JAN 24 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT BRINGING A ROUND OF SIGNIFICANT WINTRY PRECIPITATION. SNOW AND
SLEET ACCUMULATIONS OF 1 TO 2 INCHES COULD OCCUR ALONG WITH UP TO ONE
HALF INCH OF ICING. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ010>014-016>018-WVZ043-044-251100-
BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-MONROE WV-
MONTGOMERY VA-PULASKI VA-SUMMERS WV-WYTHE VA-
528 AM EST SAT JAN 24 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT BRINGING A ROUND OF SIGNIFICANT WINTRY PRECIPITATION. SNOW AND
SLEET ACCUMULATIONS OF 2 TO 4 INCHES COULD OCCUR ALONG WITH ONE QUARTER
INCH OF ICING. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Ashe

When
January 24, 2:21 PM EST
Where
Ashe forecast zone
Measured
41 kt (47 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Ashe2004-01-2436FemaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382406.